About a year ago, I heard an interview with Oren Harman, the author of The Price of Altruism: George Price and the Search for the Origins of Kindness. George Price was a scientist who eventually took his own life after joining the ranks of the homeless he was trying to save.
I debated whether or not I wanted to share the following details about my daily life, but after my 29 mile "run" yesterday I decided I do want to write about my newest annoyance, Isoniazid.
When I first decided to enter the field of therapy, I volunteered to provide free art therapy at a supportive services center for HIV positive homeless, drug addicted, mentally ill clients. With almost 100% certainty, I can remember the exact moment that impacts me today. A client came in and seemed very very sick. He was coughing terribly but wanted to come to an art therapy session. Sessions took place in the back room, with no windows and poor ventilation. Rules of confidentiality require that we shut the door. I distinctly remember thinking, "Man, he sounds terrible. It can't be good to be back here." The whites of his eyes were looking a bit yellowed and he looked so very ill. I was concerned about him, but I did not know what was making him so sick... his HIV? Possible alcoholism? Something else?
When you work with homeless clients, many are sick. All of our clients were HIV positive. I was in my early 20's and invincible back then. After a few weeks, I had gotten over my fear of catching HIV by just standing in the same room. However, I just didn't think I would get sick from someone's cough. Catching the flu was not my first concern when faced with a very ill man who came in off the street with a bed-roll (likely his only possession) under his arm asking if he would be able to make some art today.
It was about a year later, during a physical exam required to work at the prison that I discovered that I have been exposed to TB. In hindsight, I am pretty sure that TB was causing his jaundiced appearance as well as his cough. I inhaled a germ and was exposed. I am not sure how much longer he lived. This doesn't mean that I have active TB. I am not sick. I can't give anyone else TB.
Apparently, the protocol should have been to offer me TB medication once my exposure was discovered. Instead, I was simply cleared to work after my chest x-ray came back "unremarkable" I recall some brief discussion about some harsh medication, but was I advised that I may be too old for it. I was counseled that it was not necessary since my body had built up anti-bodies that would keep this germ suppressed , similar to how chicken pox is a one-time disease.
Apparently this is not entirely accurate. Yes my body has built up a defense to this disease, but if I ever find my immune system compromised, the latent TB can become active TB. In fact, I am extremely lucky to not have had to fight TB during my chemotherapy.
I had a new physical recently, to be cleared to work in an inpatient psychiatric unit in a hospital. I was advised that I have been exposed to TB. "No kidding." This is old news. However, this time I was counseled more accurately and adamantly advised to take Isoniazid to rid my body of the TB germ.
From what I understand, Isoniazid is a rough medication. It is highly toxic to the liver and requires me to avoid things, like alcohol and Tylenol. In addition, I understand that fermented food (e. g. cheese, yogurt, soy, tofu, etc) need to be avoided because they could cause some type of reaction. There are other foods with stimulants in them (chocolate, coffee, tea) should be avoided b/c they can raise my blood pressure, cause migraines and other symptoms. Other side effects are things like irritability, anxiety, and fatigue.
I have been hoping that I could just take this stuff and not have any issues. After all, I continued to tough out workouts (albeit light workouts and eventually just walks) during cancer treatment, so I shouldn't even feel this medication, right?
Well unfortunately, about 20 miles into my run yesterday, I felt my heartbeat throbbing in my ears and noticed a little blood smudged on my hand. I was confused until I realized I had a little nose bleed. I was not sure what was going on. Once I blew my nose and saw blood was coming from both nostrils, I realized this was a high-blood pressure thing. It was really just a minor nose bleed, yet I continued to feel "not right", light headed, tingly, and a little dizzy. Walking helped and thanks to the company of Will, Alanna, and Lindsay, I was confident that I would be fine. I was saddened to walk when I wanted to run and just before this happened I felt so good I was planning on completing 40 miles before going home.
So now, in order to ensure that in the rare event I have a cancer recurrence that I don't find myself at risk of dying from TB I will need to take this medication for 9 months. Nine months is not forever. I just hope my running doesn't suffer too much. I finally have been feeling strong again and would hate to lose almost another year to fatigue.
So now, each night this week when I stopped everything to take my Isoniazid, I am also reminded that I need to find that book by Harman. I wonder if my local library has The Price of Altruism on CD for me.